Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 9, NWS Des Moines, IA

April 18, 202212 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 18, 2022, 3:36 AM CDT for 12 counties in Iowa. It took effect at Apr 18, 2022, 11:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 3:36 AM CDT (08:36 UTC)
In effect from
Apr 18, 2022, 11:00 AM CDT
Expired
Apr 18, 2022, 5:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS73 KDMX 180836
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
336 AM CDT Mon Apr 18 2022

IAZ004>007-015>017-023>027-181645-
/O.NEW.KDMX.WI.Y.0009.220418T1600Z-220418T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
and Dumont
336 AM CDT Mon Apr 18 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North central Iowa.

* WHEN...From 11 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
803 
WWUS73 KDMX 181525
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1025 AM CDT Mon Apr 18 2022

IAZ004>007-015>017-023>027-182200-
/O.CON.KDMX.WI.Y.0009.220418T1600Z-220418T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
and Dumont
1025 AM CDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of North Central Iowa.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
226 
WWUS73 KDMX 182005
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
305 PM CDT Mon Apr 18 2022

IAZ004>007-015>017-023>027-182200-
/O.CON.KDMX.WI.Y.0009.000000T0000Z-220418T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
and Dumont
305 PM CDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Parts of North Central Iowa.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
928 
WWUS73 KDMX 182200
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
500 PM CDT Mon Apr 18 2022

IAZ004>007-015>017-023>027-182300-
/O.EXP.KDMX.WI.Y.0009.000000T0000Z-220418T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
and Dumont
500 PM CDT Mon Apr 18 2022

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

Windy conditions will continue into the evening, however sustained
advisory level winds and wind gusts will begin to ease, allowing
the avisory to expire. Periodic advisory level winds may be seen 
within the expiring advisory area over the next hour or so.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 17, 11:48 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 17, 11:48 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1148 PM CDT Sun Apr 17 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 318 PM CDT Sun Apr 17 2022

Forecast Highlights:
--Rain/Snow ending this evening.
--Windy Monday.
--Additional precipitation chances midweek and again late week.
--Warmer temperatures coming mid to late week.

As the low pressure over the northern Great Plains continues to dive
southeast through Minnesota today into tonight, the associated
trough deepens as it progresses eastward into Monday bringing rain
and snow out ahead of it, as we have seen throughout the day today.
See the update from 1243 PM for more details on how this event
progressed through the morning into midday hours. Although snow
continues in many locations early this afternoon, a few have
switched over to rain with snow accumulations still generally
limited to grassy/elevated surfaces and leaving roads wet with
otherwise minimal travel impacts other than the brief reduction in
visibilities with heavier bands of snow.

As mentioned above in the update, precipitation is still expected to
end west to east tonight into the early morning hours Monday for
areas furthest east. Some hints at fog formation behind the
departing precipitation but not currently reflected in the forecast
and will let future shifts monitor trends and post updates
accordingly.

Behind the departing system northwest flow returns with ridging
building to the northwest. This flow will both reinforce our cooler
temperatures as well as increase winds late tonight into Monday.
Have once again boosted winds through the day Monday with forecast
soundings still suggesting 30-35+ knot winds through the mixed
layer. However, some indicate 40+ knot winds at the top of the mixed
layer which, if able to mix down to the surface, would certainly
increase our winds/gusts from what is currently in the forecast
grids. This could certainly elevate fire weather concerns on Monday
with relative humidity values dropping into the 20s across much of
western Iowa by Monday afternoon. Have held off on any fire weather
headlines on this shift with the widespread precipitation today
keeping fuels wet into tomorrow morning as well as high temperatures
only climbing into the 40s will help mitigate any potential fire
growth/spread.

The dry/cooler conditions are favored into the first half of Tuesday
before the ridge starts to break down Tuesday afternoon into
evening. Precipitation chances increase again Tuesday night into
Wednesday as a low moves across the Midwest with another dropping
southeast out of the Northern Plains. The bulk of the precipitation
appears to be on Wednesday with some diverging details between
models on timing and total precipitation amounts. The flow does
become southerly late Tuesday into Wednesday which will help usher
in some warmer air and thus boost temperatures towards the 60s on
Wednesday and into the 60s on Thursday.

Another strong system is on the horizon late week with the Euro more
robust than the GFS in terms of precipitation and potential
convection but does bring increasing thunderstorm chances to end the
work week into next weekend. Details will undoubtedly be further
refined in the coming days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1148 PM CDT Sun Apr 17 2022

Confidence is low starting the early morning hours with widely
variable conditions from VFR to LIFR over short distances.
IFR/LIFR conditions should briefly become more prevalent over the
next several hours, especially southeast, but these should give
way to higher confidence VFR conditions and clearing as winds
become west and northwest with an approaching trough passage. A
significant increase in wind is expected behind this feature into
peak mixing of the day with wind gusts in the 30s /kts/ common
before the typical diurnal decrease into the evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...KCM
AVIATION...Small
Hazardous weather outlook, Apr 17, 10:16 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1016 PM CDT Sun Apr 17 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190330-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1016 PM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Windy conditions will impact most of the state Monday with a
potential for gusts up to 40 mph in some locations. Winds
associated with dryer air in the afternoon could lead to elevated
fire weather concerns.

Chances for showers and storms return mid to late week, including
potential for a few strong storms. Details will continue to come
into focus over coming days regarding potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dodson

In the hours before

Local storm report, Apr 17, 10:38 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             2 NNW CENTERVILLE       40.75N 92.89W
04/17/2022  M1.0 INCH        APPANOOSE          IA   TRAINED SPOTTER

            MAINLY ON GRASS AND ELEVATED SURFACES.

&&
Special weather statement, Apr 18, 1:00 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
100 AM CDT Mon Apr 18 2022

IAZ036>038-047>050-059>062-072>075-082>086-093>097-180800-
Hamilton-Hardin-Grundy-Boone-Story-Marshall-Tama-Dallas-Polk-
Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry,
Waukee, Adel, Des Moines, Newton, Grinnell, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa,
Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni,
Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
100 AM CDT Mon Apr 18 2022

...Patchy Dense Fog Expected Early This Morning Across Portions
of Central Iowa...

Patchy dense fog is expected across much of central Iowa over the
next few hours, with reduced visibilities down to a quarter mile.
Conditions are expected to improve prior to sunrise as a boundary
moves through the area. If traveling early this morning, be
prepared for rapid changes in visibilities.

Bury/Cogil

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.